It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-16-2012, 09:44 PM   #1
Junior Member
(female)
 
rumorwild's Avatar
 
Join Date: May 2012
Location: Vermont
Posts: 18
rumorwild HB Userrumorwild HB User
Had to switch pm and not too happy

I feel like the rug has been jerked out from under me. I have been going to the same PM for over eight years. He had me on lortab10 x 5 day, lyrica 150 x 2 day and fiornal for the headaches x 3-4 day. Because I am on medicade I had to find a new doctor when they changed some things. Anyway it wasn't easy to do at all! I finally found one that took my insurance. I went to him about a week ago and he said he wasn't giving me the lortab anymore but putting me on a LA med called Exalgo, which is pretty new. Very expensive so I wasn't surpirsed when medicaide kicked it back. He gave me some lortabs to keep me out of withdrawls at least till they got me on a new drug. So now I have to go back to him Wed. so they can give me something else. I asked the nurse why they turned it down and she said because it wasn't on their "preferred list of LA meds". So I just wonder what he will end up giving me now. I don't know why he can't just leave me on what works for me. I'm really in a funk right now just not knowing. Anyway, thanks for letting me vent!

 
The following user gives a hug of support to rumorwild:
Phoenix (06-17-2012)
Old 06-17-2012, 02:36 AM   #2
Inactive
(female)
 
Join Date: Mar 2008
Posts: 5,070
katlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB User
Re: Had to switch pm and not too happy

Hi, welcome to the boards.

Actually you should be very happy that this has happened. Your former PM Dr. has been basically poisoning you with 2500mgs of acetaminophen a day every day for the last 8 years. That's 500 mgs a day over the FDA max daily amount. Acetaminophen destroys kidneys and livers at lesser amounts than that. To leave someone who is in chronic pain on a short acting med full of APAP for 8 years at a prescription over the max daily amount is akin to malpractice.

What your new Dr.'s are doing is putting you on a LA med that you will take 2 times a day, once every 12 hours. These meds have no acetaminophen in them and are much safer for your liver and kidneys. Generally medicaid likes to stick to the less expensive tried and true meds so you'll probably end up on MSContin (Morphine) or Oxycontin (Oxycodone) both of these are very good at controlling chronic pain.

You don't mention what kind of pain you have, but since your on Lyrica, I'm assuming there is some Nerve pain involved, and with the headaches, hmm...perhaps Neck??

Hopefully your new Dr. will get you on an LA med that will take care of your pain and get you safely to a level that will afford you a quality of life.

You might want to get some bloodwork done as soon as possible and check the state of your liver and kidneys, you've been taking an awful lot of acetaminophen for and awful long time...7,300,000mgs over the last 8 years.

Take care,

Kat

 
Sponsors Lightbulb
   
Old 06-17-2012, 10:38 AM   #3
Senior Veteran
(female)
 
Join Date: Mar 2012
Location: Washington
Posts: 801
tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
Re: Had to switch pm and not too happy

I do hope that something positive comes out of this. If your pain is chronic and can't be managed in other ways, a long acting pain med is the way to go...you should get much more stable pain relief this way. There are many other options than Exalgo, so be sure to stress to your doctor what you can afford (what medicaid may cover). A generic med will most likely have no problem being approved (such as the ms contin or oxycontin Kat mentioned).

I'm concerned if you are taking the Fiorinal daily. That is very known to cause rebound headache, as its a combo med of Aspirin, Butalbital, and Caffeine. You're at risk for rebound headache if you take any type of analgesic for headache more than a few days a week. I'd discuss with your doctor to see if you need to come off of that to rule this out. To rule out rebound headache, you'd have to be off meds such as that for about three weeks.

Even Lortab could cause rebound headache, so to be sure you've ruled out rebound, you'd also want eliminate that. A long acting narcotic would have less of a risk as it doesn't have the analgesic. Definitely bring that up with your doctor. If they have already said they won't be prescribing Lortab and Fiorinal, than I hope they have in mind to give you a breakthrough med to go with whatever long acting med is chosen.

It might be rough for awhile switching (as they should underdose you at first as not to risk overdose), but I do hope that in the end your pain is better managed by this. I agree that your old doctor didn't have your best interests in mind by having you on a short acting med daily with that much Acetaminophen, as well as the Fiorinal.

Mind if I ask what type of headaches you have? I read on your other thread you have neck pain. What relation if any do they have? I have a chronic headache condition that causes me neck pain. I've been able to manage my neck symptoms, but the headache has been quite stubborn for over 6 years. Hope you have a helpful appointment on Wednesday. Best wishes.

Side note: If the conversion I looked at is right, 16mg/day of Hydromorphone/Exalgo is over double that of 50mg/day of hydrocodone (in the Lortab). That doesn't sound safe, and I'd worry that this doctor would do a similar conversion with another med. Anyone else want to confirm I looked at that right?
__________________
Kate
constant headache since 2006

 
Old 06-18-2012, 08:52 AM   #4
Inactive
(female)
 
Join Date: Mar 2008
Posts: 5,070
katlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB User
Re: Had to switch pm and not too happy

The Exalgo conversion is .4 Exalgo to 10 mgs Hydrocodone - 25%-50% for cross tapering.

So, if you were taking 50mgs a day of Hydrocodone you should have started at 13 mgs. of Exalgo to begin with for the first 2 weeks and tritrated up from there as needed.

The acetaminophen in Lortab is actually more known to produce rebound headaches that the Fiorinal, which can additionally cause them.

Kat

Last edited by katlin09; 06-18-2012 at 08:55 AM. Reason: spelling

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Question: how to switch to pain pump from strong meds? babyboomer6 Pain Management 4 09-13-2010 07:28 PM
Pain Dr switch? Not sure what to do . . . . Goudag24 Pain Management 7 04-28-2010 02:45 PM
Frustrated about doc not willing to switch meds because of depression lemonflavor Pain Management 6 10-06-2009 07:58 AM
switch from Kadian to MScontin er Toonces1 Pain Management 1 10-03-2008 03:12 AM
to switch or not to switch... momhurts Pain Management 13 05-22-2008 11:20 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:48 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!